Vitamins Make Me Sick: Causes and Prevention

The best way to get all the required nutrients is from a healthy, balanced and nutritious diet. Due to the fast pace of life and our speedy lifestyles, this sometimes becomes a bit difficult and vitamin supplements are required to compensate for deficiencies. The purpose of taking the vitamin supplements is to make you feel better and to counter the symptoms caused by lack of vitamins. However, sometimes taking vitamins can make you a bit nauseous and you might wonder why.

vitamins make me sick 1

Why Vitamins Make Me Sick?

1.      Iron

Most of the multivitamin supplements contain vitamins and minerals. Some minerals like iron are known to cause gastric upset and can cause nausea, cramps and diarrhea. You might not get sick by taking vitamins but the iron component can be the culprit.

What you can do:

  • When you select any multivitamin, read the label carefully and select the one without any iron.
  • If you need to take iron as well, take the supplement during meals to minimize the symptoms.
  • Do discuss with your doctor and ask about the right supplement for you.

2.      Excessive Consumption

The body has an ability to get rid of any excessive water soluble vitamins but the fat soluble vitamins get stored in the body and if you are taking a lot of these there can be some symptoms like nausea, vomiting and diarrhea. Although very high doses of fat soluble vitamins are required for this vitamin toxicity, it is a possible explanation.

What you can do:

Vitamin A, D and E are fat soluble vitamins and if you are taking these, do not exceed the recommended daily allowance.

  • The recommended intake of vitamin A is 700 micrograms per day for women and 900 micrograms per day for men and only the precursor form of it can lead to vitamin A toxicity.
  • The daily dose for vitamin D should not exceed 15 micrograms and for vitamin E it is 15 milligrams. Try not to take more than that to avoid any side effects.

3.      Pregnancy

Many pregnant women go to the doctor and say that "vitamins make me sick". They also notice that taking vitamins make the morning sickness worse. Most of the prenatal vitamin supplements contain iron which can be responsible for this feeling and the best way is to avoid taking these supplements on an empty stomach.

What you can do:

  • It is essential for the health of mother and baby to take these supplements and if they are making you sick, you can divide the tablet and take half in morning and half at evening.
  • Do discuss with your gynecologist about any formula with higher levels of vitamin B6. Taking extra B6 can help to ease the nauseous feeling.

How Can You Avoid Getting Sick from Vitamins?

If you are one of many people who always complain and say "vitamins make me sick so I can’t take them," there is good news for you. Here're some things you can do to avoid this feeling:

1.      Consult Your Doctor Before Taking

  • The best thing is to talk to your doctor first. If you think you need a vitamin supplement talk about the available options to your doctor.
  • Discuss if they will cause any stomach upset or nausea.
  • Your doctor might tell you to improve your diet and you can talk to a nutritionist about healthy eating options.
  • If you have experienced nausea and vomiting with vitamin intake in the past, avoid taking the same formula.

2.      Take Vitamins Properly

  • Select the right supplement. For example, vegetarians require iron and people prone to colds and flu need vitamin C. If you stay indoors and your sunlight exposure is less, you need to take vitamin D.
  • Vitamins are available in various forms and you can try different types like syrups or capsules if you feel nauseous after taking tablets.
  • Do not take the vitamins on an empty stomach. Taking them with meals is a better option and causes less nausea.
  • Avoid taking caffeinated drinks with the supplements. Caffeine interferes with the absorption of calcium, iron and vitamin D.
  • Try to take the supplement at the same time every day and be consistent. It is very important to take supplements regularly.

3.      Get Treatment for Side-Effects

  • What to do if vitamins make me sick? You ask. If you are experiencing any side effects, make sure that you are taking the right dose and talk to your doctor for the treatment of any side effects.
  • Peppermint tea and other home remedies to ease nausea are effective.
  • Eat less spicy and less oily food to avoid getting nauseous.
  • If the side effects are too troublesome try to correct the deficiency with diet.

4.      Take Vitamins in Proper Dose

Excess of everything is bad and taking a very high dose of vitamins can be harmful. If you are taking these try not to exceed the recommended daily dose.

Vitamins

Recommended Daily Intake

Over Dosage (mg or µg/d)

Vitamin A

600 µg

In case of extreme overdose, that is more than 9000 mg/day, nausea, fatigue, headache, bone and joint pains, dry skin may occur.

Vitamin B 1 (Thiamine)

1.4 mg

No toxic effects.

Vitamin B 2 (Riboflavin)

1.6 mg

More than 200 mg per day can change the color of urine.

Vitamin B 3 (Niacin)

18 mg

More than 150 mg/day can cause facial flushing and liver damage.

Vitamin B 5 (Pantothenic Acid)

6 mg

More than 1200mg/day can cause nausea and heartburn.

Vitamin B 6 (Pyridoxine)

2 mg

More than 100mg/day can cause tingling and numbness of hands and feet.

Vitamin B 12 (Cobalamine)

6 µg

More than 3000 µg/day can damage eyes.

Biotin (B Complex)

30 µg

No toxic effects.

Folate (B Complex)

400 µg

More than 400 µg/ day can result in anemia and mask B12 deficiency symptoms.

Vitamin C

75 mg

No toxic effects.

Vitamin D

5 µg

More than 50 µg/day can cause gastric upset and serious problems like disorientation and coma.

Vitamin E

10 mg

More than 1000mg/day can increase the risk of hemorrhage due to blood clotting

 
 
Current time: 12/11/2017 09:40:45 pm (America/New_York) Memory usage: 3237.63KB